Alert archive / Pennsylvania / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS State College, PA
NWS State College, PA issued this winter weather advisory at Dec 15, 2017, 1:27 PM EST for McKean County, Warren County, Pennsylvania. It took effect at Dec 15, 2017, 7:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 1:27 PM EST (18:27 UTC)
- In effect from
- Dec 15, 2017, 7:00 PM EST
- Expired
- Dec 16, 2017, 4:00 PM EST
- In force
- 21 hr
- Issued by
- NWS State College, PA
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399 WWUS41 KCTP 151827 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 127 PM EST Fri Dec 15 2017 ...Lake effect snow will move back into the area behind a weak cold front this evening into Saturday... PAZ004-005-160230- /O.NEW.KCTP.WW.Y.0021.171216T0000Z-171216T2100Z/ Warren-McKean- Including the cities of Warren and Bradford 127 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SATURDAY... * WHAT...Lake Effect snow showers are expected. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized higher amounts possible. * WHERE...Warren and McKean Counties. * WHEN...From 7 PM this evening to 4 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities and poor road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. $$
2 follow-up statements
702 WWUS41 KCTP 160144 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 844 PM EST Fri Dec 15 2017 ...Lake effect snow showers will occur overnight and into Saturday afternoon... PAZ004-005-161500- /O.CON.KCTP.WW.Y.0021.000000T0000Z-171216T2100Z/ Warren-McKean- Including the cities of Warren and Bradford 844 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SATURDAY... * WHAT...Lake Effect snow showers are occurring. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized higher amounts possible. * WHERE...Warren and McKean Counties. * WHEN...Overnight through 4 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities and poor road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. $$
688 WWUS41 KCTP 160905 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 405 AM EST Sat Dec 16 2017 ...Lake effect snow showers will occur overnight and into Saturday afternoon... PAZ004-005-162100- /O.CON.KCTP.WW.Y.0021.000000T0000Z-171216T2100Z/ Warren-McKean- Including the cities of Warren and Bradford 405 AM EST Sat Dec 16 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Lake Effect snow showers are occurring. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized higher amounts possible. * WHERE...Warren and McKean Counties. * WHEN...Through 4 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities and poor road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 8:22 AM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Dec 15, 8:22 AM EST, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service State College PA 822 AM EST Fri Dec 15 2017 .SYNOPSIS... A weak upper level disturbance will swing down across the region today as a weak surface low forms over the Outer Banks and tracks out to sea. High pressure and a brief moderating trend in the temperature are expected by Sunday. A series of cold fronts will move across the area late Sunday into Wednesday. Windy and colder temperatures will follow. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Clouds came in and stopped the temperature plunge that occurred last night with the fresh snow cover and light winds. Today may prove to be more interesting than previously anticipated. A fairly potent upper level shortwave/Alberta clipper is forecast to dive SE out of the Gr Lakes. Forcing in the favorable left front quad of the upper jet streak results in a brief period low level convergence/frontogenetic forcing and perhaps a quick inch or two of snow over my SERN zones where advisory criteria is small and travel issues common with even light snowfalls. Models use the shortwave to develop a weak surface wave over coastal NC this morning before speeding it well offshore this afternoon and overnight. The SPC HREFV2 supports a light snow shield by 15-18z over my southeast counties with a coating to perhaps an inch or two of snow possible over especially the southern half of York and Lancaster Counties. This will have to be monitored for a possible short advisory for the afternoon travelers. Moisture will also increase over the northwest throughout the day as cold front approaches this afternoon. That will bring increasing snow shower chances as the afternoon wears on. Snow showers are most likely from the Laurel Highlands to the Northwest Mountains by this evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Best chances for a couple locally 3 or 4 inches of accumulation are over Warren County from late afternoon through Saturday. Duration event won't produce Advisory criteria in 12 hours, so no headlines issued for Warren County this morning, although Advisories and Warnings lie just to the west and north where trajectories favor several more inches of accumulation. Upslope into the Laurel Highlands will produce 1 to maybe 2 inches in spots there. Isolated to scattered snow showers and flurries are expected elsewhere. Most areas east of the Alleghenies won't see much if any accumulation from these, but a coating to locally 1-2" is also expected over the West Central Mountains. Mins tonight will be milder and range from the mid to upper teens north to the lower to middle 20s south. Lake effect snow showers will continue on Saturday over the Northwest Mountains and perhaps the West Central Mountains, with improving conditions elsewhere. It will still be cold with highs ranging from the upper 20s northwest to the lower to middle 40s South Central Mountains. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The period starts out with below normal 500 hPa heights and below normal 850 hPa temperatures. The heights and temperatures rise to above normal values over the northeastern United States Sunday as a strong ridge retrogrades to our south. The really warm air should stay to our southeast. The heights and temperatures settle back toward normal Tuesday and Wednesday at 500 hPa and 850 hPa respectively. Models indicate a developing band of low level fgen forcing across northern Pa Saturday within left exit region of jet streak. Model soundings also indicate a nearly saturated sfc- 700mb layer with upslope flow into the Alleghenies. Thus, have mentioned the chance of spotty light snow across the entire Allegheny Plateau Saturday, with higher POPs across the northwest mountains, where best fgen forcing is indicated. WPC qpf indicate a few inches of accum are likely Fri night- Saturday across Warren/Mckean counties, with minimal amounts likely further south along the Alleghenies. Sunday into Monday a strong shortwave to our north will help bring in warmer air. We may be cold air dammed near the surface so the +1 to -2C air at 850 hPa may not translate to a warm boundary layer. The warm advection should bring snow and snow to rain in the south but QPF amounts are low and EFS based POPS are not very high in central and southern areas. As this northern stream wave zips by to our north it should drag cold air back into the region Tuesday into Wednesday. The northwest flow triggers snow in relatively high POPS in NW PA due to LES. This cold surge should be relatively fleeting and high pressure and a potential surge of warmer air in the NAEFS/GEFS. This suggests relatively warmer on Thursday. The Warm advection and approaching cold front will likely produce increased potential for snow in NW Thursday into Friday. Farther south any precipitation would likely be mixed or rain. A strong frontal boundary will likely push another surge of cold air into the region Friday into Saturday. At this time and recent GEFS/CMCE and combined NAEFS runs keep the strong ridge suppressed to our south. This keeps the warm air from getting here. This keeps us relatively dry with all the significant QPF events suppressed to our south. There is considerable spread in the ensemble members. And we have seen run-to-run variations in the solutions with the strong southwest Atlantic ridge. The NAEFS deeps reforming vortex over east-central Canada and maintains the sharp ridge over northwestern North America. This seems to keep us in or on the edge of cold air intrusions. Thus so far single model runs of big warm ups appear to disappear in the ensembles. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... * Cloud/Ceiling info will be missing at KBFD until new part can be installed * MVFR ceilings from AOO-JST north to BFD will continue through much of the morning with AOO/UNV standing the best chance of seeing their ceiling improve above 3000'. However a new disturbance aloft will bring localized reductions from late morning through mid afternoon with occasional light snow mainly over my SERN zones. Visibilities will intermittently drop to 1-2 miles in areas of snow with ceilings staying mainly above 2000-3000' this afternoon. Late this afternoon into tonight northwesterly flow will bring snow showers and a reduced conditions to the western TAF sites. MVFR to IFR is possible at BFD and JST. Outlook... Fri...Generally VFR...but with areas of MVFR in snow showers. Sat...Scattered snow showers and local restrictions NW/Laurels. Sun-Mon...Mainly VFR. Tue...mainly VFR, but possible restrictions in the western and northern mountains in snow showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/La Corte NEAR TERM...DeVoir/La Corte SHORT TERM...DeVoir/Fitzgerald LONG TERM...Grumm/Fitzgerald AVIATION...La Corte/Ceru
Hazardous weather outlook, Dec 15, 1:27 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 127 PM EST Fri Dec 15 2017 PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161830- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 127 PM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Intermittent light snow could cause slippery travel this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-161830- Warren-McKean- 127 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 15, 11:05 AM EST, 2 hours 22 minutes before
Special Weather Statement National Weather Service State College PA 1105 AM EST Fri Dec 15 2017 PAZ057>059-063>066-152015- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1105 AM EST Fri Dec 15 2017 An area of light snow is expected to develop over the area and continue intermittently through mid afternoon. While accumulations will remain light, slippery travel could develop on the region's untreated roads. Allow extra time and following distance if you must travel today. La Corte
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:54 PM EST | Special Weather Statement | CTP | Warren | 66 min |
Nearby
Winter Weather Advisories in Pennsylvania, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.